How to manage side-effects for patients on targeted therapy?

June 2021 EADO 2021 Tom Feys

Katharina C. Kähler, MD, dermatologist, University Hospital Schleswig-Holstein, Germany

Although side-effects from BRAF/MEK inhibitors are well-known, the management of melanoma patients in this situation remains challenging. First of all, it is important to timely recognise patients at high risk of developing adverse events by checking their medical history and co-medications. Secondly, all patients deserve a regular examination of their skin, laboratory values, heart monitoring and ophthalmologic evaluation. Finally, patients should be well instructed on appropriate UV-protection and foot and skin care.

For targeted therapy with BRAF/MEK inhibitors, photosensitivity, hyperkeratotic hand-foot syndrome, macropapular rash, fever, joint problems, QTc interval prolongation as well as ophthalmologic problems are well-known side-effects. However, the type an severity of these side effects vary on the BRAK/MEK combination that is being used. For example, photosensitivity is worse with vemurafenib-cobimetinib while fever is more pronounced with the dabrafenib-trametinib combination. Especially the younger patients are at a higher risk of developing left ventricular ejection fraction (LVEF) reduction. From a patient persepctive, mainly the gastro-intestinal problems and joint pain are considered as the most relevant problems, as these can severely decrease their quality of life (QoL).

Results from the coBRIM trial demonstrate that patients are at the highest risk of developing grade 3 (or worse) adverse events in the first 28 days after treatment initiation. Therefore, Dr. Kähler recommends to see a patient again roughly two weeks and four weeks after treatment initiation. Although a telephonic discussion and evaluation might be sufficient for some patients, a check-up in person should always be preferred. In general, BRAF/MEK inhibitor induced toxicity does not frequently lead to treatment discontinuation. In fact, for most side-effects grade 4 events need to be observed before a treatment discontinuation should be considered. However, for cardiac problems dose modifications and discontinuations should be considered earlier (see slide 2 for graphical overview).

Management of side-effects for patients on targeted therapy

In order to adequately prevent and/or treat side-effects that are associated with targeted therapy a physician should always ask the patient about his/her medical history (cardiac events? Eye disorders?) and current co-medication. As drug-drug interactions are frequent, especially with BRAF-inhibitors, potential interactions between targeted therapy and other co-medications should always be checked. If necessary, some drugs need to be interchanged. Apart from this, patients should have regular examinations. First of all, the patient’s skin should be checked monthly during the first two months of treatment and quarterly thereafter in order to timely detect potential new skin lesions. Next, blood pressure measurements and laboratory tests assessing blood count and serum chemistry should be performed once a month. In addition, a monthly electrocardiogram during the first two months of treatment (four times a year thereafter) is relevant to control for QTc-prolongation (especially for BRAF-inhibitors). In case of specific symptoms, an echocardiography should be performed to check for a decrease in LVEF. Also an ophthalmologic examination might be necessary in some patients, despite the fact that eye problems are not so common. However, this is complicated by the fact that tthese examinations are not always available in the treating centre.

Finally, patient education is of great value. In fact, patients need to be instructed on appropriate UV-protection against UV-A and UV-B, as well as foot and skin care. Also in case BRAF inhibitor monotherapy is initiated, all patients should have an ECG and should be checked for drug interactions and eye disorders. New suspicious skin lesions should always be excised. Specifically for vemurafenib, patients should be educated on UV protection and advised to regularly see a podologist. For patients on dabrafenib, NSAIDs can be recommended in case of fever.

In the future, it will be highly likely that patients will use apps to monitor their symptoms. These apps can be used to create a self-reported system to document potential side-effects as precise as possible. In addition, these apps might help the patient to get in contact with their skin centre.

Reference

Kähler KC, et al. Management of patients on targeted therapy. Presented at EADO 2021.

X